Illinois, 2023

Tornadoes in Illinois, August 26, 2023

August 26, 2023 · NWS ILX · 2 events in 1 county or zone

A weak surface boundary was draped across the region on August 26. Thunderstorms developed and sagged south along the boundary during the early afternoon, and two brief landspout tornadoes were observed in Fulton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak surface boundary was draped across the region on August 26. Thunderstorms developed and sagged south along the boundary during the early afternoon, and two brief landspout tornadoes were observed in Fulton County. Neither landspout produced any damage, and thus both were rated EF-Unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 26, 1:10 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 26, 1:10 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
210 PM CDT Sat Aug 26 2023

.SYNOPSIS...
Issued at 210 PM CDT Sat Aug 26 2023

Widely scattered showers and thunderstorms will continue across
all of central Illinois this afternoon...with rain chances
shifting south of a Rushville to Mattoon line by early evening.
After a cold front passes tonight, much cooler and less humid
weather will be on tap for Sunday with high temperatures only
reaching the upper 70s and lower 80s.

&&

.SHORT TERM... (Tonight and Sunday)
Issued at 210 PM CDT Sat Aug 26 2023

18z/1pm surface analysis shows a cold front extending from
northern Indiana to northern Missouri. Scattered thunderstorms
have developed along the front as well as further southeast along
an outflow boundary extending from near Decatur to Lawrenceville.
Given sufficient convergence/vorticity, latest SPC mesoanalysis
shows a non-supercell tornado parameter of 0.5 to 1.5 along the
boundary. As a result, there have been a few reports of funnel
clouds beneath developing showers. Have therefore issued an SPS
highlighting the possibility of funnel clouds through the
afternoon from Lincoln/Clinton/Monticello southeastward to
Newton/Robinson. Widely scattered showers/storms will linger
along/south of the cold front for the next several hours...with
rain chances shifting south of a Rushville to Mattoon line by
early evening. Think the front will push far enough south to end
PoPs across the entire KILX CWA by midnight. Overnight lows will
range from the upper 50s far north around Galesburg and Lacon to
the upper 60s south of I-70. After some lingering morning cloud
cover, skies will become mostly sunny by Sunday afternoon as
northeasterly winds bring cooler/drier air into the region. High
temperatures will be considerably cooler than they have recently
been...with upper 70s everywhere north of I-70 and lower 80s
further south.

Barnes

.LONG TERM...  (Monday through Next Saturday)
Issued at 210 PM CDT Sat Aug 26 2023

Quiet weather will prevail through the extended. A series of
short-waves dropping southward out of Canada will carve a
significant upper trough over the Great Lakes/Ohio River Valley
early next week. This will ensure a stretch of below normal
temperatures with highs in the upper 70s and lower 80s Monday
through Thursday. Will need to keep an eye on a vigorous wave
diving through Michigan on Tuesday, as the potential exists for a
few showers as far southwest as central Illinois. After that, the
upper trough will quickly lift into eastern Canada and heights
will rise markedly by next weekend. As a result, temperatures will
climb back into the middle to upper 80s on Friday and perhaps into
the lower 90s by next Saturday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1221 PM CDT Sat Aug 26 2023

Winds are being impacted by outflow from storms south of the
terminals early this afternoon, resulting in west/southwest or
variable flow at SPI and DEC, but a cold front will turn winds NW
at all locations over the next couple hours. A few isolated storms
are possible near the front, then precip chances should diminish
behind the front. Winds will gust to near 20 kt at times through
sunset. There is potential for MVFR ceilings to return overnight,
but confidence is low at this time.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 26, 11:20 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1220 PM CDT Sat Aug 26 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271730-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1220 PM CDT Sat Aug 26 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

A few isolated storms will be possible through the afternoon. Severe
storms are not expected but brief, locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

In the hours before

Local storm report, Aug 26, 9:11 AM CST, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1011 AM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             2 NE Cisco              40.04N 88.70W
08/26/2023  M1.11 inch       Piatt              IL   Mesonet

&&

Barnes
Local storm report, Aug 26, 11:23 AM CST, 2 hours 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1223 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Rain             3 N Greenview           40.13N 89.74W
08/25/2023  M1.44 inch       Menard             IL   Mesonet

            Mesonet station GREI2 3.3 N Greenview.

0546 AM     Rain             2 SW Latham             39.95N 89.19W
08/26/2023  M1.35 inch       Logan              IL   Public

            SWOP observer reported 1.35 inches for storm
            total rainfall.

0600 AM     Rain             Robinson                39.01N 87.74W
08/26/2023  M2.00 inch       Crawford           IL   Mesonet

0653 AM     Rain             Lawrenceville Airport   38.76N 87.60W
08/26/2023  M1.53 inch       Lawrence           IL   ASOS

            ASOS station KLWV Lawrenceville AP.

0653 AM     Rain             Coles County Airport    39.47N 88.27W
08/26/2023  M1.76 inch       Coles              IL   ASOS

            ASOS station KMTO Coles Co. Mem AP.

0719 AM     Rain             1 N Windsor             39.45N 88.60W
08/26/2023  M1.12 inch       Shelby             IL   CO-OP Observer

            Reported 1.12 inches as the storm total
            rainfall overnight.

0728 AM     Rain             1 SSW Pana              39.37N 89.09W
08/26/2023  M1.00 inch       Christian          IL   CO-OP Observer

            1.00 inch storm total rainfall reported by
            CO-OP.

0826 AM     Rain             3 S Moweaqua            39.59N 89.02W
08/26/2023  M1.02 inch       Shelby             IL   CO-OP Observer

            Storm total rainfall from CO-OP observer.

0935 AM     Rain             Cisco                   40.01N 88.73W
08/26/2023  M1.14 inch       Piatt              IL   CO-OP Observer

            Storm total rainfall.

&&
Local storm report, Aug 26, 11:40 AM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1240 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     2 W Riverton            39.85N 89.58W
08/25/2023                   Sangamon           IL   Cocorahs

            Multiple large branches snapped off of trees
            across the street from the CoCoRaHS observer
            site.

1231 PM     Rain             3 NW Peoria             40.77N 89.67W
08/26/2023  M1.30 inch       Peoria             IL   NWS Employee

1235 PM     Rain             3 NE Norwood            40.74N 89.67W
08/26/2023  M3.50 inch       Peoria             IL   Public

            Former media partner observed 3.5 inches of
            rainfall within an hour.

&&
Special weather statement, Aug 26, 12:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
137 PM CDT Sat Aug 26 2023

ILZ042>044-053>056-062-063-067-068-261945-
Logan-De Witt-Piatt-Macon-Moultrie-Douglas-Coles-Cumberland-Clark-
Jasper-Crawford-
Including the cities of Lincoln, Clinton, Monticello, Decatur,
Sullivan, Tuscola, Charleston, Mattoon, Greenup, Marshall, Newton,
and Robinson
137 PM CDT Sat Aug 26 2023

...FUNNEL CLOUDS SIGHTED OVER COOKS MILLS...

At 135 PM, emergency management reported a funnel cloud near Cooks
Mills.

Atmospheric conditions exist that favor the possible formation
of weak circulations along a pre-existing boundary. Some of these
circulations are occurring underneath developing showers and
thunderstorms, where a funnel cloud may develop. Once the rain
begins, the funnel cloud usually dissipates.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

Deubelbeiss
Local storm report, Aug 26, 1:20 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
220 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     Rain             3 NW Peoria             40.77N 89.67W
08/26/2023  M2.21 inch       Peoria             IL   NWS Employee

            Corrects previous rain report from 3 NW
            Peoria.

&&

RD
Local storm report, Aug 26, 1:22 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
222 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     Rain             3 NNW West Peoria       40.74N 89.65W
08/26/2023  M4.00 inch       Peoria             IL   Public

&&

The radar

The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Fulton

When
August 26, 1:30 PM CST to 1:35 PM CST
Where
Fulton County, 2.25 mi SSW of Marietta to 2.57 mi SSW of Marietta
Rating
EF0
Path length
0.37 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.469, -90.395

The emergency manager observed a brief landspout tornado two miles south of Marietta.

Tornado, Fulton

When
August 26, 1:40 PM CST to 1:45 PM CST
Where
Fulton County, 1.4 mi WSW of Marietta to 1.61 mi SW of Marietta
Rating
EFU
Path length
0.51 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.490, -90.403

A brief landspout tornado was observed near County Road 34 and Belville Road in rural Fulton County. No damage was observed, so an intensity rating could not be assigned.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122407, 1122406.